New York, 2013

High Wind in New York, January 20, 2013

January 20, 2013 · NWS ALY · 9 events in 9 counties and zones

A strong arctic cold front passed through the region on Sunday, January 20th, 2013. As this cold front passed by, much colder air aloft moved into the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong arctic cold front passed through the region on Sunday, January 20th, 2013. As this cold front passed by, much colder air aloft moved into the area. As the cooling aloft combined with the heating of the sun in the wake of the front, the atmosphere became mixed and allowed strong, gusty winds to reach the surface. Winds gusted to 60 mph across portions of the Mohawk Valley, southern Adirondacks, and Saratoga Region during the late morning and early afternoon hours. This caused downed trees and power lines, as well as some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 20, 6:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 20, 6:34 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
634 AM EST SUN JAN 20 2013

.SYNOPSIS...
A STRONG ARCTIC COLD FRONT WILL CROSS THE REGION THIS
MORNING...FOLLOWED BY BLUSTERY AND STRONG WEST TO NORTHWEST WINDS
DEVELOPING ALONG WITH FALLING TEMPERATURES IN ITS WAKE. MUCH COLDER
TEMPERATURES ARE IN STORE FOR THE REST OF THE WEEK...AS AN ARCTIC
AIR MASS SETTLES IN OVER THE REGION. A WEAK AREA OF LOW PRESSURE MAY
BRING A GENERALLY LIGHT SNOWFALL TO THE REGION LATE MONDAY INTO
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 634 AM EST...CURRENT HEADLINES...HIGH WIND WARNINGS
CONTINUE FOR PORTIONS OF THE WESTERN/SOUTHERN ADIRONDACKS...WITH
WIND ADVISORIES FOR THE REST OF EAST CENTRAL NY AND WESTERN NEW
ENGLAND. A LAKE EFFECT SNOW ADVISORY HAS BEEN ISSUED FOR SOUTHERN
HERKIMER COUNTY FOR THIS AFTERNOON THROUGH TONIGHT.

THE ARCTIC FRONT IS GETTING CLOSER AS IT APPROACHES FROM THE WEST
AND IS JUST NOW ON THE DOORSTEP OF THE WESTERN ADIRONDACKS. THE
FRONT IS ATTACHED TO A DEEPENING LOW PRESSURE SYSTEM THAT IS NOW
985MB OVER SOUTHERN QUEBEC. THIS LOW WILL CONTINUE TO DEEPEN AS
IT TRACKS NORTHEAST THROUGH SOUTHERN QUEBEC TODAY...AND WILL ALLOW
THE COLD FRONT TO STEADY PROGRESS EASTWARD ACROSS OUR ENTIRE AREA.
THE TIMING OF THE FRONT STILL LOOKS TO BE AROUND SUNRISE OR
SHORTLY AFTER FOR WESTERN AREAS...AROUND MID TO LATE MORNING FOR
CENTRAL AREAS INCLUDING THE CAPITAL REGION...AND LATE MORNING TO
EARLY AFTERNOON FOR EASTERN AREAS. FALLING TEMPERATURES CAN BE
EXPECTED BEHIND THE FRONT WITH AN INCREASE IN WEST-NORTHWEST WINDS
AS WELL.

WE ARE WATCHING A LINE OF MAINLY RAIN SHOWERS ACCOMPANYING THE
ARCTIC FRONT OVER THE TUG HILL PLATEAU WITH STILL SOME ISOLATED
EMBEDDED LIGHTNING/THUNDER...ALTHOUGH ACTIVITY IS LESS EXTENSIVE.
INSTABILITY PARAMETERS ARE FAIRLY MEAGER...BUT STRONG DYNAMICS
ALONG THE LEADING EDGE OF A VIGOROUS SHORT WAVE ARE COMPENSATING.
WILL NOT MENTION THUNDER EXPLICITLY IN THE FORECAST...ALTHOUGH A
FEW RUMBLED CANNOT BE RULED OUT ACROSS WESTERN AREAS.

PREVIOUSLY THERE WAS A CONCERN FOR SNOW SQUALLS ALONG THE LEADING
EDGE OF THE COLD FRONT/UPPER SHORT WAVE...HOWEVER IT NOW APPEARS
TEMPERATURES WILL BE INITIALLY TOO WARM IN MOST AREAS AND THERE
LIKELY BE RAIN POSSIBLY MIXING WITH SNOW AS THIS NARROW BAND OF
SHOWERS MOVES THROUGH. THERE IS A BETTER POSSIBILITY FOR WET SNOW
ALONG THIS LINE OVER THE HIGHER TERRAIN OF THE WESTERN
ADIRONDACKS...BUT THIS INITIAL BURST SHOULD BE BRIEF. THERE WILL
ALSO BE A SHARP INCREASE IN WIND GUSTS ASSOCIATED WITH THE FRONT.

STRONG AND GUSTY WINDS WILL THEN BE THE PRIMARY CONCERN FOR
TODAY BEHIND THE COLD FRONT. NO CHANGES TO WIND HEADLINES AT THIS
TIME...AS THE BEST ISALLOBARIC RISE/FALL PRESSURE COUPLET STILL
LOOKS TO BE NORTH OF OUR REGION...WITH A TAIL OF THIS COUPLET
EXTENDING SOUTHWARD INTO PORTIONS OF THE ADIRONDACKS WHERE THE
HIGH WIND WARNING HAS BEEN POSTED. STEEPENING LAPSE RATES WILL
LEAD TO MIXING LATER THIS MORNING INTO THE AFTERNOON ACROSS THE
ENTIRE AREA...WITH GUSTS OF 45 TO 55 MPH EXPECTED WITHIN THE
ADVISORY AREA.

ONE MORE HAZARD TO DEAL WITH TODAY WILL BE DEVELOPING LAKE EFFECT
SNOW FIRST ACROSS THE WESTERN ADIRONDACKS...THEN QUICKLY DROPPING
SOUTHWARD INTO THE MOHAWK VALLEY THIS AFTERNOON. LAKE INDUCED
INSTABILITY WILL INCREASE IN WAKE OF THE ARCTIC FRONT...WITH LAKE
SNOWS RAPIDLY DEVELOPING. THE FLOW WILL QUICKLY SHIFT FROM WESTERLY
TO WEST-NORTHWEST...SO ANY LAKE SNOW BANDS OVER THE WESTERN
ADIRONDACKS MAY DROP A QUICK 2-4 INCHES BEFORE SAGGING SOUTHWARD
INTO THE MOHAWK VALLEY. BANDS SHOULD BECOME MORE NARROW AS THEY DROP
SOUTH...BUT A LONGER RESIDENCE TIME COULD LEAD TO SOME 3-6 INCH
ACCUMULATIONS IN SPOTS ESPECIALLY LATE TODAY INTO TONIGHT OVER
SOUTHERN HERKIMER COUNTY. THERE SHOULD BE ENOUGH INLAND EXTENT FOR
BANDS TO REACH SOUTHERN HERKIMER PER LOCAL CSTAR RESEARCH. SOME
WEAKER ACTIVITY COULD ALSO IMPACT FULTON/MONTGOMERY COUNTIES AND
POSSIBLY EVEN THE CAPITAL REGION BRIEFLY LATER TODAY WITH MINOR
ACCUMULATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE COLDER AIR WILL REALLY START TO SETTLE IN TONIGHT...AND WILL
FEEL BITTERLY COLD COMPARED TO THE RECENT MILD TEMPERATURES WE HAVE
EXPERIENCED FOR MUCH OF JANUARY. ESPECIALLY CONSIDERING THERE WILL
BE A LINGERING NORTHWEST BREEZE...ALTHOUGH WIND SPEEDS WILL NOT BE
NEARLY AS STRONG AS DURING THE DAY SUNDAY. NARROW LAKE EFFECT SNOW
BANDS WILL CONTINUE TO LINGER OVER SOUTHERN PORTIONS OF THE MOHAWK
VALLEY INTO THE SCHOHARIE VALLEY AND NORTHEAST CATSKILLS. LIGHT
ACCUMULATIONS ARE EXPECTED AS SNOW BANDS OSCILLATE THROUGH. AGAIN
THE BEST CHANCE FOR SOMEWHAT MORE PERSISTENT BANDS APPEARS TO BE
OVER SOUTHERN HERKIMER COUNTY WHERE A LAKE EFFECT SNOW ADVISORY WILL
CONTINUE.

TOWARDS MONDAY MORNING...LAKE INDUCED INSTABILITY BECOMES
EXTREME...WHICH LOCAL CSTAR RESEARCH HAS SHOWN TENDS TO CONFINE ANY
SIGNIFICANT LAKE SNOW BANDS WEST OF OUR AREA CLOSER TO THE LAKE
SHORE. SO OTHER THAN SOME LINGERING LIGHT SNOW SHOWERS OR FLURRIES
MAINLY WEST OF ALBANY IT WILL BE COLD BUT DRY.

THEN...A WEAK CLIPPER TYPE LOW IS FORECAST TO DIVE SOUTHEASTWARD
ACROSS THE GREAT LAKES BY LATE MONDAY...WITH SOME ENERGY BEING
TRANSFERRED TO THE COAST. BY NO MEANS DOES THIS LOOK LIKE STRONG
CYCLOGENESIS...BUT THIS SYSTEM MAY PHASE...WITH AN INVERTED TROUGH
LAGGING WESTWARD THROUGH OUR AREA MONDAY NIGHT INTO TUESDAY. WITH
COLD AIR IN PLACE AND POTENTIALLY HIGH SNOW-LIQUID RATIOS...THIS
COULD PRODUCE A LIGHT TO MODERATE SNOW FOR PORTIONS OF THE AREA. THE
NAM CONTINUES TO BE MOST AGGRESSIVE IN TERMS OF LIFT AND RESULTING
QPF...ALTHOUGH OTHER SOURCES OF GUIDANCE INCLUDING THE
GFS/ECMWF/GGEM ARE DEPICTING A SIMILAR SYNOPTIC PATTERN. ALSO...IT
WOULD NOT TAKE MUCH QPF TO PRODUCE A FEW TO SEVERAL INCHES OF SNOW
IF RATIOS ARE HIGH ENOUGH SO THIS BEARS WATCHING. FOR NOW WILL TAKE
THE MIDDLE ROAD FOR A LIGHTER EVENT BUT STILL POSSIBLY 1-3 INCHES OR
SO.

BELOW TEMPERATURES WILL PERSIST THROUGH TUESDAY...ALTHOUGH WINDS
LOOK TO BE GENERALLY LIGHT DURING THIS PERIOD SO WIND CHILLS SHOULD
NOT BE AN ISSUE DESPITE THE COLD TEMPERATURES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE LONG TERM WILL FEATURE BELOW NORMAL TEMPERATURES FOR THE MID
WEEK...AND PERHAPS A STORM SYSTEM PRODUCING SOME SNOW FOR THE REGION
FRIDAY INTO THE WEEKEND.

THE COLD AIR MASS WILL HOLD OVER THE REGION WITH RELATIVELY TRANQUIL
WEATHER TUESDAY NIGHT THROUGH THURSDAY NIGHT AS HIGH PRESSURE IS
GENERALLY IN CONTROL.  BASED ON THE BOUNDARY LAYER FLOW...AND A FEW
WEAK UPPER IMPULSES QUICKLY TRACKING EAST AND SOUTHEAST THROUGH THE
QUICK UPPER FLOW...THERE COULD BE SOME SCATTERED LAKE EFFECT SNOW
SHOWER ACTIVITY...ESPECIALLY INTO THE SCHOHARIE VALLEY AND EASTERN
CATSKILLS.

THERE ARE STILL SOME CONFLICTS SEEN BETWEEN SOURCES OF GUIDANCE AND
ENSEMBLES FOR THE FRIDAY AND SATURDAY TIME FRAME.  KEEPING THE IDEA
OF SOME SNOW EVENT FOR THAT TIME FRAME...BUT TOO MUCH UNCERTAINTY TO
DETERMINE WHETHER IT WILL BE WORTHY OF HEADLINES OR NOT...SO NOT
INCLUDING IN HWO YET. BY SATURDAY...ANY STEADY SNOW SHOULD BECOME
JUST SCATTERED SNOW SHOWERS.

SO...WITH BELOW NORMAL TEMPERATURES...HIGHS WEDNESDAY AND THURSDAY
IN THE TEEN TO NEAR 20...SINGLE NUMBERS IN THE SOUTHERN ADIRONDACKS.
LOW TEMPERATURES TUESDAY NIGHT THROUGH THURSDAY NIGHT COULD BE QUITE
CONSIDERABLY BELOW ZERO IN MANY AREAS...BUT A LITTLE BIT IF A
WARMING TRENDS THURSDAY NIGHT AND ESPECIALLY INTO FRIDAY WHEN THE
SYSTEM THAT COULD AFFECT US BRINGS SOME WARM ADVECTION INTO THE
REGION. HIGHS FRIDAY IN THE 20S WITH TEENS IN HIGHER ELEVATIONS.
WITH THE DEPARTURE OF THE POTENTIAL SYSTEM SATURDAY...SOME COOLING
SHOULD TAKE PLACE WITH HIGHS ABOUT 5 DEGREES COOLER THAN FRIDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AN ARCTIC COLD FRONT WILL SWEEP ACROSS THE REGION THIS MORNING. VFR
CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD...WITH GUSTY WINDS
EXPECTED THIS MORNING INTO THE AFTERNOON.

LOW LEVEL WIND SHEAR WILL CONTINUE TO AN ISSUE THROUGH ABOUT 14Z FOR
KPSF AND KPOU. THE SURFACE WINDS WILL BE GENERALLY LESS THAN 10
KNOTS...WITH AROUND 40-45 KNOTS AROUND 2 KFT AGL. SOME SPRINKLES OR
OR LIGHT RAIN SHOWERS MAY IMPACT KGFL AND KALB THROUGH THE MORNING
HOURS...SO A VCSH GROUP WAS USED. WINDS AT KALB AND KGFL WILL BE
STEADY SOUTH TO SOUTHWEST 10 TO 15 KT WITH GUSTS OVER 20 KT UNTIL
THE COLD FRONT TRACKS THROUGH LATER THIS MORNING.

THE WINDS WILL LIKELY SHIFT TO THE WEST AND GUST AROUND OR JUST
ABOVE 40 KT FOR 15 MINUTES OR LESS RIGHT AS THE COLD FRONT PASSES
THROUGH...THEN JUST BECOME STEADY AT AROUND 20 KT WITH GUSTS AROUND
35 KT THE REST OF THE DAYLIGHT HOURS.  THIS WILL BE IN RESPONSE TO A
STRONG ISALLOBARIC RISE-FALL COUPLET PASSES NORTH OF THE REGION OVER
SRN QUEBEC. THE STRONG COLD AIR ADVECTION AND STEEP 1000-850 HPA
LAPSE RATES WILL SUPPORT THE STRONG WIND GUSTS. THE STRONGEST GUSTS
ARE EXPECTED AT KALB/KPSF DUE TO THE THE MIXING AND FUNNELING DOWN
THE MOHAWK RIVER VALLEY.

THE WINDS WILL BEGIN TO SUBSIDE FROM THE W/NW AT 10-16 KTS WITH
GUSTS AROUND 25 KTS IN THE EARLY EVENING AND THROUGH THE NIGHT.

OUTLOOK... SUN NT...VFR. CHC MVFR/IFR -SHSN. DIMINISHING WINDS.
MON-TUE...MAINLY VFR. CHC MVFR/IFR -SN.
WED-THU...VFR. NO SIG WX.

&&

.HYDROLOGY...
ANY PRECIPITATION THAT FALLS OVER THE NEXT FIVE DAYS IS EXPECTED TO
BE IN THE FORM OF SNOW AS AN ARCTIC AIR MASS SETTLES IN.
TEMPERATURES WILL BECOME FRIGID BY MONDAY...LASTING THROUGH THE REST
OF THE WEEK. THE PERSISTENT COLD WILL CAUSE ICE TO FORM ON MOST
BODIES OF WATER THROUGH THE PERIOD. THERE IS THE POSSIBILITY FOR
FREEZE UP ICE JAMS TO OCCUR IN SOME AREAS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
WE ARE AT THE CLIMATOLOGICAL COLDEST TIME OF THE YEAR FOR OUR AREA.

NORMAL TEMPERATURES FOR JANUARY 21ST THROUGH 24TH:

ALBANY: HIGHS AROUND 30. LOWS IN THE MID TEENS.
GLENS FALLS: HIGHS IN THE UPPER 20S. LOWS IN THE SINGLE DIGITS.
POUGHKEEPSIE: HIGHS IN THE MID 30S. LOWS IN THE MID TEENS.
BENNINGTON: HIGHS AROUND 30. LOWS NEAR 10.
PITTSFIELD: HIGHS IN THE UPPER 20S. LOWS NEAR 10.

RECORD LOWS FOR ALBANY (DAILY RECORDS DATE BACK TO 1874)
JANUARY 21ST... -18 DEGREES 1994
JANUARY 22ND... -20 DEGREES 1984
JANUARY 23RD... -20 DEGREES 1970
JANUARY 24TH... -17 DEGREES 1948

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR CTZ001-013.
NY...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NYZ038>041-043-
     047>054-058>061-063>066-082>084.
     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR NYZ032-033-
     042.
     LAKE EFFECT SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM EST
     MONDAY FOR NYZ038.
MA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VTZ013>015.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...NAS
HYDROLOGY...JPV
CLIMATE...IAA
Hazardous weather outlook, Jan 20, 4:43 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
443 AM EST SUN JAN 20 2013

CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-082>084-
VTZ013>015-211200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
443 AM EST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THE CENTRAL AND EASTERN
MOHAWK VALLEY...SCHOHARIE VALLEY...EASTERN CATSKILLS...GREATER
CAPITAL DISTRICT...LAKE GEORGE SARATOGA REGION...MID HUDSON
VALLEY...AND TACONICS OF EAST CENTRAL NEW YORK...AS WELL AS
NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH FRIGID TEMPERATURES AND INCREASING WIND SPEEDS...WIND CHILL
STATEMENTS MAY BE NEEDED DURING THE PERIOD OF TUESDAY NIGHT
THROUGH FRIDAY...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

NYZ038-211200-
SOUTHERN HERKIMER-
443 AM EST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER COUNTY OF
EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH FRIGID TEMPERATURES AND INCREASING WIND SPEEDS...WIND CHILL
STATEMENTS MAY BE NEEDED DURING THE PERIOD OF TUESDAY NIGHT
THROUGH FRIDAY...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF ANY WIND DAMAGE AS WELL
AS SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

NYZ032-033-042-211200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
443 AM EST SUN JAN 20 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
HERKIMER...HAMILTON...AND NORTHERN WARREN COUNTIES OF EAST
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH FRIGID TEMPERATURES AND INCREASING WIND SPEEDS...WIND CHILL
STATEMENTS MAY BE NEEDED DURING THE PERIOD OF TUESDAY NIGHT
THROUGH FRIDAY...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jan 20, 7:27 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
727 AM EST SUN JAN 20 2013

NYZ038>041-047>050-082-083-201400-
MONTGOMERY NY-SCHOHARIE NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-SOUTHERN HERKIMER NY-WESTERN SCHENECTADY NY-
EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
727 AM EST SUN JAN 20 2013

...A LINE OF SHOWERS CONTAINING STRONG WIND GUSTS WILL MOVE THROUGH

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 720 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAIN AND SNOW SHOWERS CAPABLE OF PRODUCING...WINDS AROUND 50
MPH. THESE SHOWERS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES
EAST OF HINCKLEY TO 16 MILES SOUTHWEST OF UTICA...AND MOVING EAST AT
40 MPH.

SHOWERS WILL BE NEAR...
MIDDLEVILLE BY 730 AM EST
FRANKFORT BY 740 AM EST
WEST WINFIELD AND STRATFORD BY 745 AM EST
CEDARVILLE...MOHAWK...ILION AND HERKIMER BY 750 AM EST
LITTLE FALLS BY 755 AM EST
JORDANVILLE BY 805 AM EST

LAT...LON 4318 7511 4332 7485 4322 7455 4325 7361
      4285 7403 4257 7447 4263 7464 4274 7467
      4283 7466 4289 7486 4282 7490 4290 7509
      4285 7514 4286 7522 4306 7522
TIME...MOT...LOC 1224Z 276DEG 33KT 4328 7477 4298 7545

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Southern Herkimer

When
January 20, 10:00 AM EST to 6:00 PM EST
Where
Southern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Trees and wires were reported down in Little Falls, Frankfort, Poland and Ohio due to high winds. A wind gust to 56 mph was reported in Frankfort at 10:15 AM EST.

High Wind, Eastern Schenectady

When
January 20, 10:39 AM EST to 6:00 PM EST
Where
Eastern Schenectady forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

A wind gust was estimated to 60 mph at 10:39 AM EST by a trained spotter.

High Wind, Hamilton

When
January 20, 11:00 AM EST to 6:00 PM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Power outages from downed wires were reported throughout Hamilton County due to high winds.

High Wind, Northern Fulton

When
January 20, 12:00 PM EST to 6:00 PM EST
Where
Northern Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Trees and wires were reported down throughout Fulton County due to high winds. Power outages were reported as well.

High Wind, Southern Fulton

When
January 20, 12:00 PM EST to 6:00 PM EST
Where
Southern Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Trees and wires were reported down throughout Fulton County due to high winds. Power outages were reported as well.

High Wind, Montgomery

When
January 20, 12:00 PM EST to 6:00 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Power outages were reported throughout Montgomery County due to high winds.

High Wind, Northern Saratoga

When
January 20, 12:00 PM EST to 6:00 PM EST
Where
Northern Saratoga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Power outages were reported throughout northern Saratoga County due to high winds. A wind gust to 53 mph was recorded at Lake Luzerne-Hadley at 12:46 pm est.

High Wind, Schoharie

When
January 20, 12:00 PM EST to 6:00 PM EST
Where
Schoharie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Power outages were reported throughout Schoharie County due to high winds.

High Wind, Southern Washington

When
January 20, 12:30 PM EST to 6:00 PM EST
Where
Southern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Route 196 was reported closed in Kingsbury due to downed wires from high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421624, 421631, 421623, 421625, 421626, 421627, 421628, 421630, 421629.